Iowa, 2008

Hail in Iowa, June 21, 2008

June 21, 2008 · NWS DMX · 1 event in 1 county or zone

The situation was quite similar to the last several days. The air mass became unstable during peak heating in the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The situation was quite similar to the last several days. The air mass became unstable during peak heating in the late afternoon hours. CAPE increased to around 1500 J/kg, with lifted indices falling to around -3 C. Thunderstorms developed again over the west half of Iowa. They produced gusty winds and small hail for the most part. The freezing level was quite low, at 11,600 feet, making hail production quite easy. One of the storms became severe in central Iowa and dropped penny size hail southwest of Earlham, in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 21, 2:05 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SAT JUN 21 2008

.DISCUSSION...
CONVECTION HAS BEEN SLOW TO DEVELOP THUS FAR WITH NOTHING MORE THAN
SHOWERS AND ISOLATED THUNDERSTORMS ENTERING WRN FORECAST AREA.
MLCAPES HAVE NOW DIMINISHED SOMEWHAT...500 J/KG OR LESS THRU 19Z...
AS DEWPOINTS LOWER WITH INCREASED MIXING.  BETTER FOCUS AREA AND
CONVERGENCE MAY REMAIN W OF MO RIVER...BUT STILL FEEL CONVECTIVE
POTENTIAL WILL CONTINUE WITH HELP OF DAKOTAS SHORT WV.  STORMS
SHOULD INITIALLY BE PULSEY WITH EFFECTIVE SHEAR RATHER WEAK FOR THE
TIME BEING.  ALTHOUGH LARGE HAIL CANNOT BE RULED OUT...THIS COUPLED
WITH WEAK -10 TO -30 CAPE WILL MAKE HAIL POTENTIAL MARGINAL AND
SHORT LIVED FOR NOW.  STEEP LOW LEVEL LAPSE RATES AND MODERATE DCAPE
MAY DEVELOP STORMS WITH STRONG WINDS.  NON-SUPERCELL TORS LESS
LIKELY THAN YESTERDAY WITH NO BOUNDARY OR SFC VORTICITY FOR FOCUS
AND 0-3KM CAPE NOT AS IMPRESSIVE.

POTENTIAL FOR MORE ORGANIZED STORMS MAY INCREASE SOMEWHAT OVERNIGHT
EVEN THOUGH CONVECTION WOULD NO LONGER BE ROOTED NEAR THE SFC AS
INSTABILITY BECOMES MORE ELEVATED.  MUCAPES DO NOT CHANGE MUCH
DURING THIS TRANSITION HOWEVER AND CONTINUED KINEMATIC FORCING WITH
APPROACHING SHORT WV AND JET SEGMENT MAY INCREASE DEEP SHEAR AND
SUSTAIN STORMS.  MINS STAYED CLOSE TO GUIDANCE BLEND WITH LOCAL
CLIMO ADJUSTMENTS.

MORE SHORT WAVE ENERGY WILL DIG SOUTH INTO IOWA ON SUNDAY WITH
ADDITIONAL SCATTERED CONVECTION LIKELY...ESPECIALLY ACROSS THE
EASTERN COUNTIES. MORE FAVORED INSTABILITY AND MOISTURE CONVERGENCE
DURING PEAK HEATING SHOULD REMAIN FOCUSED NEAR THE BOUNDARY IN
NORTHERN MISSOURI AND KEEP THE HIGHEST SEVERE THREAT TO THE SOUTH.
SURFACE AND UPPER LEVEL RIDGING WILL BUILD INTO THE STATE SUNDAY
NIGHT THROUGH MOST OF MONDAY FOR A MUCH NEEDED BREAK FROM RAINFALL.
THERE IS GENERAL CONSENSUS IN A SIGNIFICANT UPPER LEVEL WAVE TO
IMPACT THE REGION LATE MONDAY NIGHT INTO TUESDAY. STORM COVERAGE IS
EXPECTED TO BE HIGHER BUT AT THIS TIME MOST OF THE SIGNIFICANT
WEATHER WILL AGAIN BE SOUTH NEAR THE WARM FRONT.

LOOKING AHEAD TO THE LATER PERIODS...SEVERAL WAVES EMBEDDED IN THE
ZONAL TO NORTHWEST FLOW WILL AGAIN BE HARD TO TIME. STORMS ARE
POSSIBLE ABOUT EVERY PERIOD FROM WEDNESDAY THROUGH SATURDAY
DEPENDING ON WHAT MODEL YOU LOOK AT. THE 21/12Z GFSENS FAVORS
THURSDAY AND FRIDAY FOR THE HIGHEST POPS. THE ECMWF IS FASTER THAN
THE OPERATIONAL GFS IN BUILDING IN ANOTHER RIDGE ON
SATURDAY...ALTHOUGH BOTH MODELS ARE MAINLY DRY FOR DAY 7. NO BIG
AIRMASS CHANGES ARE EXPECTED DURING THE EXTENDED WITH SEASONABLY
WARM TEMPERATURES CONTINUING.

&&

.AVIATION...21/18Z
SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE THE MAIN CONCERN THIS
SET OF TAFS WHICH ARE ALL VFR FOR THE TIME BEING.  ALTHOUGH HIGH
BASED CU IS CURRENTLY DEVELOPING OVER MUCH OF IA...FAVORED AREAS FOR
THUNDER APPEAR TO BE WEST OF FOD/DSM WITH EVEN LESSER CHANCES TOWARD
MCW/ALO/OTM.  UNTIL TRENDS START FAVORING ANY PARTICULAR SITE AND
TIMING...HAVE INCLUDED VCTS MENTION AT DSM WITH ONLY CBS ELSEWHERE.
THREAT OF CONVECTION MAY LINGER OVERNIGHT AT DSM/OTM AS SYSTEM
SLIDES DOWN MO VALLEY...HENCE SECOND PERIOD OF CB WORDING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...KINNEY
SHORT TERM/AVIATION...SMALL
Hazardous weather outlook, Jun 21, 4:28 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT JUN 21 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
528 AM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...WITH THE BEST CHANCE WEST OF INTERSTATE 35. SEVERE
THUNDERSTORMS ARE NOT LIKELY THROUGH AT LEAST 5 PM. THUNDERSTORMS
WILL BECOME MORE WIDESPREAD TONIGHT. A FEW OF THE STORMS MAY
BECOME SEVERE SOUTH OF U.S. HIGHWAY 30 WITH THE MAIN THREAT BEING
HAIL AND WIND GUSTS OF UP TO 60 MPH.

NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL
IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF A MASON
CITY TO OTTUMWA LINE SUNDAY. A BETTER CHANCE FOR THUNDERSTORMS
EXISTS FOR TUESDAY THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL
LIKELY BE SEVERE...BUT IT IS TOO EARLY TO DETERMINE EXACTLY WHEN
AND WHERE THEY WILL OCCUR.

RIVER FLOODING IS EXPECTED TO CONTINUE INTO THE WEEKEND IN MANY
LOCATIONS ALONG THE DES MOINES...AS WELL AS LOWER PORTIONS OF THE
SKUNK...IOWA...AND CEDAR RIVER BASINS. CONDITIONS WILL CONTINUE TO
IMPROVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM IN SOUTHWEST AND WEST
CENTRAL IOWA...AND FROM 8 PM THROUGH MIDNIGHT OR SO OVER THE REST
OF THE SOUTH HALF. ACTIVATION MAY BE NEEDED FROM TIME TO TIME NEXT WEEK.

The radar

The Des Moines radar (KDMX), 47 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
June 21, 4:27 PM CST
Where
Madison County, 3 mi SW of Earlham
Measured
0.75 in hail
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.469, -94.171

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95791.